Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
178 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Started breathing problem. Diagnosed as anxiety. Not cured by prednisone. What is the problem?

Answered by
Dr.
Dr. Ram Choudhary

Internal Medicine Specialist

Practicing since :2001

Answered : 2270 Questions

default
Posted on Thu, 2 Aug 2012 in Anxiety and Stress
Question: Wife feeling terrible. My wife is a 27 year old Caucasian female with no previous history of heart disease or high blood pressure. She has no previous history of any pulmonary illness, gastrointestinal problems, or anxiety disorders.

Over the past few weeks she has been having trouble getting a breath. She was just feeling like she could not breathe in XXXXXXX enough. Last Tuesday ( about 10 days ago ) she really had a bad spell and felt very anxious about the situation. She became tense and actually had some light headedness and tremors and felt flush. She actually had to lie down and we called an ambulance because she started to tingle in her arms and hands ( likely Hyperventilating. ) The ER performed a series of tests which included a full blood work up, a chest X-ray and EKG. The ER doctor diagnosed it as anxiety and thought she might have some swelling in the joints between her ribs. He prescribed her Prednisone and sent her on her way. A few days later there was no improvement so in the middle of the night she decided to go back to the ER with the chief complaint of not being able to breathe well. That ER physician followed up with a couple of other tests. The doctor stated that the steroid may actually be making things worse as heavy doses of corticosteroids have been known to cause chronic hyperventilating. She also found her white blood cell count to be slightly high and prescribed her a drug to help keep her calm to take at bed time and the antibiotic doxycycline.

It is notable to mention that during that ER visit which took place on Saturday July 7th the doctor gave her an Albuterol breathing treatment. My wife had a terrible time dealing with this during the day. She is 5'3 and weighs 110 lbs. The drug had a strong effect on her. She had a bad burning in her chest, tremors, she had some irregular stools and just felt a general sense of unease.

Since that day last Saturday a lot of her symptoms have persisted. She has burning sensations in her chest, loss of appetite, she is very lethargic. She often feels out of breath and is has moments where she says she feels as if her heart is racing. She complains of a terrible headache. She also says she feels "sick" in her chest. Which she can only describe as a feeling of almost nausea or a burp caught in her chest she can't seem to shake off. It is confining her to the couch where she has been for almost the entire week.

Today we went to a cardiologist that she was referred to and he is running various tests but tells us he strongly feels it is not related to any type of cardiovascular issue.

So after all that the question I am presenting is essentially to get a second opinion. We don't have insurance and this is very costly and we do not have a primary care physician for consultation either. I just need someone who can look at the BIG PICTURE. My personal thoughts is that it is related to the effects of the Albuterol treatment and what occurred after that treatment, or perhaps it could be something GI related like and ulcer getting upset. Although she has no history of GI problems. Any guidance, advice or thoughts would be welcomed at this point.
doctor
Answered by Dr. Ram Choudhary 2 hours later
Hi
Welcome to healthcare magic!
With your elaborate description and fine detail of everything I can guess how loving husband you are! Kudos to you dear!
I must thank you for that detailed history, you have made my life easy.
Your wife is having anxiety neurosis-panic attack associated with psychogenic hyperventilation syndrome. The diagnosis is purely psychiatric and up to now the treatment she received is purely systemic.
The steroid in the first visit caused- more mood swings, raised WBC counts, and hyperventilation.
The Doxycycline in the next visit was unnecessary because WBC got raised due to steroid and not infection. It resulted in gastritis- it was actually started by steroid and doxy made it worse.
Lastly the levosalbutamol caused more tremulousness and restlessness and palpitations- all are it's well known side-effects.
I think that is enough and should come to end there!
Please take your wife to a psychiatrist, she needs Cognitive Behavioral Therapy and medicines.
The drugs useful in these patients are alprazolam and sertraline combination taken for 6 months to 1year duration which would be decided by your clinician.

I hope this advise would be helpful for you.

Still if you have any queries or doubts, please write me back,
I would be happy to solve them.

Wish your wife a great health!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ram Choudhary 1 hour later
Thank you very much for that information. So if I understand correctly you feel that alot of what is going on is simply psychiatric and not so much physical? And the current SOB she is experiencing and the burning sensation in her chest would perhaps be from the gastritis? what would you recommend for treatment? OTC antacids? Anything particular to help with that? Hospital also suggested PFT for testing of pulmonary issues as well. What are your thoughts on that? Also she doesn't really have any history, either personal or family, of psychiatric disorders. Does that make a difference? Thank you for your patience and help with this issue Dr Choudhary.
doctor
Answered by Dr. Ram Choudhary 7 hours later

Hi,

Welcome back to healthcare magic Physicians!

I think you should get her physical examination by your physician, if anything really alarming like brochospasm is suspected after the exam then PFT is advisable otherwise she does not need it.
Gastritis needs Tab Rabeprazole 20mg OD empty stomach in the morning once daily for 6weeks in care of your physician.
Small neuroses like her do not need family history they are mostly sporadic and respond so well to treatment.

I think the advise would be helpful for you.

If you still have queries if any, please feel free to communicate back.

And if satisfied with my solution then please accept the answer and take a moment to post your view in the Review Section about my Clinical skills!

Wish your wife a great XXXXXXX
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,   ,   ,  
Drug/Medication ,   ,  
Lab Tests

Recent questions on  Alpramazole 0.25

doctor1 MD

I recently restated taking 120 mg of cymbal ya and extended release Xanax. I now shake horribly and am experience bladder leakage more times than...

doctor1 MD

My story is a difficult one, I went through a rough patch last year, Myself and my wife was looking to buy a new house and we battled to find one...

doctor1 MD

Dear Sir, I am From Bangladesh, I am attack by Acidity of gastric. My stool is not regularly and proper. I can t eat fate and Oily carry and never...

doctor1 MD

we have been giving 0.5 mg Restyl to my mom who is a patient of Grade IV Gliobastom. Recently due to lack of sleep for almost a week, the doctor...

doctor1 MD

If I took to many alprozlam could it kill me?

doctor1 MD

If I took to many alprozlam could it kill me?

doctor1 MD

i have been on xanax on and off from many years for panic attacks, I have only took them in emergencies. In the last year I have only taken 6 at...